Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 216, NWS North Platte, NE

August 29, 1997Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 1997, 4:13 PM CDT for Keya Paha County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 1997, 4:13 PM CDT (21:13 UTC)
Expired
Aug 29, 1997, 5:15 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:25 PM CDTHail 1.5Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 292113 RRA
SVRLBF
NEC103-292215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT FRI AUG 29 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...CENTRAL AND EASTERN KEYA PAHA COUNTY
 
AT 410 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 25 MILES NORTH OF AINSWORTH OR 7 MILES WEST OF BURTON
MOVING EAST AT 15 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
SPRINGVIEW                   BY 425 PM CDT
BURTON                       BY 435 PM CDT
 h
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:07 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 2:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT FRI AUG 29 1997

FIRST PERIOD DISCUSSION

FORECAST PROBLEM THIS EVENING IS THE POSSIBILITY OF SEVERE
THUNDERSTORMS IN CENTRAL AND WESTERN NEBRASKA.

MODIFYING THE 12Z SOUNDINGS FOR OMAHA, RAPID CITY, AND NORTH PLATTE
YIELDS CONVECTIVE POTENTIAL (CAPE) RANGING FROM ABOUT 2500J/KG IN OAX
TO 5100J/KG IN LBF. LI, TOTAL TOTALS, AND SWEAT INDICES SHOW A BULLSEYE
OF INSTABILITY AROUND LBF. THE PRIMARY PROBLEM WITH THIS EVENING'S
FORECAST IS THE LOCATION OF ANY BOUNDARIES OR OTHER SYSTEMS ON WHICH
THUNDERSTORM DEVELOPMENT CAN FOCUS. THE STORMS LAST NIGHT DEVELOPED
NORTH AND WEST OF THE SURFACE LOW AND ALONG THE SURFACE BOUNDARY. DON'T
SEE ANYTHING TO MAKE A BIG DIFFERENCE THIS EVENING. ANALYSIS FROM THE
12Z THETA-E DATA AT 700 MB REVEALS A 340K RIDGE ALONG A RAP-LFB-OMA LINE
AND ANOTHER EXTENDING SOUTHWEST TO ABQ WITH A TRIPLE-POINT IN THE
VICINITY OF LBF. SHIFTING THE COMBINATION OF THIS AND THE INSTABILITY
BULLSEYE EAST ABOUT 50 MILES WOULD PUT THE PRIMARY RISK OF SEVERE
THUNDERSTORMS NORTH AND EAST OF A VTN-LXN LINE. INDEED...THE NGM DOES
JUST THAT WITH THE THETA-E AND INSTABILITY BY 12 HOUR FORECAST. THE 12Z
SOUNDINGS FOR LBF AND SURROUNDING STATIONS ALL INDICATE AN INVERTED V
FROM ABOUT 700 MB TO JUST ABOVE THE SURFACE...SO...WET BULB EFFECT WILL
PROBABLY ENHANCE DOWNDRAFTS BRINGING IN THE RISK OF DAMAGING DOWNBURSTS
IN AND NEAR STORMS. THE SOUNDINGS ALSO REVEAL PRONOUNCED DRYING OF MID
LEVELS WHICH WILL ENHANCE THE UPDRAFTS IN THE STORMS AS WELL.

WATER VAPOR IMAGERY SHOWS A SPLIT IN THE MOIST STREAM IN THE VICINITY
OF VTN OR ANW WITH PLUMES GOING NORTHEAST INTO SOUTH DAKOTA AND EAST TO
SOUTHEAST INTO CENTRAL AND EASTERN NEBRASKA. IN ADDITION...THIS
MORNING'S 300MB PLOT SHOWS SOME DIFFLUENCE NEAR THAT POINT. THIS SHOULD
ALSO ENHANCE THE CONVECTION.

PUTTING IT ALL TOGETHER...BELIEVE THAT STRONGEST CONVECTION WILL
DEVELOP ALONG OR JUST WEST OF A MRR-LBF LINE AND INTENSIFY AS IT MOVES
EAST...SO SPC DAY 1 OUTLOOK SEEMS TO BE ON TARGET. IN ADDITION...WITH
THE PERSISTENCE OF THE THETA-E RIDGE AND INSTABILITY...BELIEVE
PROBABILITY SHOULD BE RAISED TO 40 PERCENT OR HIGHER EAST OF A LINE
FROM VALENTINE TO BRADY (EASTERN LINCOLN COUNTY). THAT WOULD LEAVE BBW
IN WITH ANW AND ONL. IN THE WESTERN ZONES...ADAP HAS AXIS OF SURFACE
MOISTURE CONVERGENCE FROM MERRIMAN TO JUST EAST OF SIDNEY...SO SHOULD
PROBABLY BUMP POPS IN PANHANDLE TO VTN TO 40 PERCENT.

FOR THE LATER PERIODS...

HAVE CHOSEN THE NGM BECAUSE OUR GRIDDED DATA FROM THE AVN AND ETA IS
EITHER MISSING OR BAD AND A LOOK AT THE CENTRALLY PREPARED OUTPUT FROM
ETA AND NGM INDICATES THAT THE SOLUTIONS ARE SIMILAR IN MOST RESPECTS.
A NOTABLE EXCEPTION IS THAT THE ETA STILL SEEMS TO BE OVERDOING THE
STRENGTH OF THE VORT MAXES AS HAS BEEN THE CASE FOR THE LAST THREE
DAYS. HOWEVER...LOCATIONS OF THOSE FEATURES ARE SIMILAR. STILL IT
APPEARS THAT THE THETA-E RIDGE WILL PROBABLY PERSIST IN THE WEST...SO
SOME MENTION OF THUNDERSTORMS IS RECOMMENDED FOR THE PANHANDLE.

SUGGESTED FORECAST...

NEZ006>010-026>029-038-300915-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER-
INCLUDING THE CITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN BOW
400 PM CDT FRI AUG 29 1997

.TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS.  LOW IN THE MID 60S.
LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR
THUNDERSTORMS.
.SATURDAY.....MOSTLY SUNNY.  HIGH IN THE MID 80S.  NORTHEAST WIND 5 TO
10 MPH.
.SATURDAY NIGHT...PARTLY CLOUDY.  LOW IN THE MID 60S.
.SUNDAY...MOSTLY SUNNY.  HIGH IN THE UPPER 80S.
.LABOR DAY...DRY.  LOW IN THE MID 60S.  HIGH NEAR 90.

NEZ004-005-022>025-300915-
SHERIDAN-GARDEN-DEUEL-
INCLUDING THE COMMUNITIES OF GORDON...OSHKOSH...CHAPPEL
400 PM CDT FRI AUG 29 1997

.TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. PARTLY CLOUDY.  LOW
AROUND 60.  LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR
THUNDERSTORMS.
.SATURDAY.....PARTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON
THUNDERSTORMS.  HIGH IN THE MID 80S.  WIND BECOMING SOUTHEAST 5 TO 15
MPH BY LATE AFTERNOON.
.SATURDAY NIGHT...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF
THUNDERSTORMS.  LOW AROUND 60.
.SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF LATE AFTERNOON
THUNDERSTORMS.  HIGH NEAR 90.
.LABOR DAY...A CHANCE OF THUNDERSTORMS.  LOW IN THE LOWER 60S.  HIGH
AROUND 90.

NEZ035>037-056>059-069>071-300915-
ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-
FRONTIER-
INCLUDING THE CITIES OF OGALLALA...NORTH PLATTE...IMPERIAL
400 PM CDT FRI AUG 29 1997

.TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS.  LOW
AROUND 60.  LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND
NEAR THUNDERSTORMS.
.SATURDAY...MOSTLY SUNNY.  HIGH IN THE UPPER 80S.  NORTHEAST WIND 5 TO
15 MPH.
.SATURDAY NIGHT...PARTLY CLOUDY.  LOW IN THE LOWER 60S.
.SUNDAY...MOSTLY SUNNY.  HIGH NEAR 90.
.LABOR DAY...DRY.  LOW IN THE LOWER 60S.  HIGH AROUND 90.

NEZ006-023>025-300915-
CHERRY-GRANT-HOOKER-THOMAS-
INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN
400 PM CDT FRI AUG 29 1997

.TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. PARTLY CLOUDY.  LOW
AROUND 60.  LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR
THUNDERSTORMS.
.SATURDAY.....PARTLY SUNNY.  HIGH IN THE MID 80S. WIND BECOMING
SOUTHEAST 5 TO 15 MPH BY EARLY EVENING.
.SATURDAY NIGHT...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF EVENING
THUNDERSTORMS.  LOW AROUND 60.
.SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF LATE AFTERNOON
THUNDERSTORMS.  HIGH NEAR 90.
.LABOR DAY...A CHANCE OF THUNDERSTORMS.  LOW IN THE LOWER 60S.  HIGH
AROUND 90.

LBF U$U 059/088 061/089 062 49300
VTN UU 060/087 061/089 062 49402

OGA UU 060/088 062/089 063 49300
IML UU 061/089 062/089 064 49300
BBW UU 061/087 062/088 063 49400
ANW UU 064/086 064/087 064 49400
ONL UU 065/085 065/086 065 49400

SPRINGER

In the hours before

Special weather statement, Aug 29, 10:42 AM CDT, 5 hours 31 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1040 AM CDT (940 AM MDT) FRI AUG 29 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER GROUPS IN PARTS OF CENTRAL AND NORTH CENTRAL
NEBRASKA MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND NORTH CENTRAL
NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN THROUGH TRYON TO NORTH
PLATTE. THE PRIMARY THREAT WITH THE STORMS IS DAMAGING WIND. LARGE HAIL
IS ALSO POSSIBLE...BUT THE ALTITUDE OF BELOW FREEZING TEMPERATURES IS
FAIRLY HIGH AND WILL PROBABLY CAUSE HAIL TO MELT TO A SIZE BELOW SEVERE
CRITERIA.

A LOW PRESSURE SYSTEM AND WEAK FRONT WILL BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. WITH HIGH HUMIDITY AT THE
SURFACE AND TEMPERATURES OF 90 OR HIGHER...SOME OF THE STORMS COULD BE
SEVERE.

THE OUTLOOK FOR SATURDAY INCLUDES A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER ALL OF CENTRAL...NORTH CENTRAL...AND WESTERN AND SOUTHWEST
NEBRASKA.

SPRINGER
Local storm report, Aug 29, 11:11 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1111 AM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    12 N ASHBY                NE   1.75 INCH HAIL
08/28/97   CHERRY                         HAIL COVERED THE GROUND

M. MUTCHLER
Local storm report, Aug 29, 11:13 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1111 AM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

08415 PM    12 N ASHBY                NE   1.75 INCH HAIL
08/28/97   CHERRY                         HAIL COVERED THE GROUND

M. MUTCHLER
Local storm report, Aug 29, 2:39 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
239 PM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    6 SSW LEWELLEN            NE   0.75 INCH HAIL
08/28/97   GARDEN

M. MUTCHLER
Local storm report, Aug 29, 2:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
239 PM CDT FRI AUG 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    6 SSW LEWELLEN            NE   0.75 INCH HAIL
08/28/97   GARDEN

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:00 PM CDTTornado WarningLBFSheridan50 min
Aug 28, 7:15 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln65 min
Aug 28, 7:46 PM CDTSevere Thunderstorm WarningLBFPerkins34 min
Aug 28, 7:54 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Aug 28, 8:18 PM CDTSevere Thunderstorm WarningLBFHayes62 min
Aug 28, 9:03 PM CDTSevere Thunderstorm WarningLBFPerkins32 min
Aug 28, 9:20 PM CDTSevere Thunderstorm WarningLBFHayes65 min
Aug 28, 9:47 PM CDTFlash Flood WarningLBFHayes3 hr
Aug 28, 10:16 PM CDTSevere Thunderstorm WarningLBFFrontier64 min
Aug 28, 10:45 PM CDTFlash Flood WarningLBFLincoln, Perkins3 hr
Aug 29, 4:44 PM CDTSevere Thunderstorm WarningLBFBoyd61 min
Aug 29, 4:56 PM CDTSevere Thunderstorm WarningLBFBoyd64 min
Aug 29, 5:59 PM CDTSevere Thunderstorm WarningLBFBoyd46 min
Aug 29, 6:27 PM CDTSevere Thunderstorm WarningLBFBrown, Rock63 min
Aug 29, 6:41 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.